News Releases

News Releases

Published on Tuesday, March 5, 2024

Public Health issues opioid alert following multiple drug overdoses within 24 hours

Grey Bruce Public Health is urging people who use unregulated street drugs to exercise extreme caution with every dose after receiving reports of multiple suspected opioid-related overdoses/poisonings within a 24-hour period.

The overdoses happened March 4 and 5, primarily in the Owen Sound area. Two of the overdoses – one involving an individual in their 30s and another involving a person in their 40s – were fatal. One of the fatal overdoses took place in Port Elgin.

Fentanyl – the highly potent opioid that is both tasteless and odorless – is believed to be the substance responsible for the overdoses.

“We have received reports of local street drugs containing fentanyl that has been unevenly mixed with other substances. This uneven distribution of fentanyl can result in the toxicity of one dose being very different from another dose, even within the same batch. This, in turn, increases a person’s risk of experiencing a drug poisoning,” says GBPH Harm Reduction Program Manager, Monica Blair.

“These reports underscore the importance of following critical harm reduction strategies, such as starting with a small amount and increasing slowly while monitoring the drug’s effects. This should be done for each dose.”

Grey Bruce Public Health is advising the public that people who use drugs are at significant risk of overdose due to the local street drug supply containing the highly toxic drug Fentanyl or Fentanyl analogues.

GBPH urges people to have a sober friend with them when using drugs or to call or text the National Overdose Response Service (NORS) or use/download the BRAVE App if using alone.

NORS can be reached by calling or texting 1-888-688-6677. A NORS operator will stay on the line with the person while the drug is used. In the event the person becomes unresponsive, NORS will call 911 to ensure help arrives.

Other harm reduction recommendations include:

  • Taking extra caution if mixing drugs. Mixing drugs, including alcohol, increases the risk of harm and overdose.
  • Using only new supplies and avoid sharing supplies. This reduces the risk of getting or passing on an infectious disease. Supplies are available at GBPH and community partners.
  • Getting overdose prevention training and carrying a Naloxone kit. Naloxone is available for free at most local pharmacies and at GBPH, Monday to Friday, 8:30 a.m. to 4 p.m. No appointment or prescription is needed.

Overdose is a medical emergency. Call 911 or go to the Emergency Department. The Good Samaritan Drug Overdose Act provides protection from simple possession charges for everyone at the scene when 911 is called for an overdose.

GBPH is asking community partners and the public to report unexpected bad reactions to non-prescribed drugs in Grey-Bruce. Reports can be made over the phone by calling 211 or online using the 211 Report a Bad Drug web form. Reporting drug overdoses/poisonings enables GBPH to issue timely alerts to its partners and people who use drugs about potential hazards.

For additional supports and services:

  • Mental Health Crisis Line Grey Bruce: 1-877-470-5200
  • Connex Ontario: Call 1-866-531-2600 or text 247247
  • Ontario Addiction Treatment Service (OATC): 519-371-0007
  • Withdrawal Management/RAAM Clinic: 519-376-5666
  • G&B House: 519-371-3642 ext.1580
  • CMHA Grey Bruce Mental Health and Addiction Services: 519-371-3642
  • Rapid Access Addiction Medicine (RAAM) Clinic: 519-376-3999
  • National Overdose Response Service (NORS): 1-888-688-6677
  • If unsure – call 211
Number of views (465)

Categories: News Release

Print

 

For media inquiries, please call 519-376-9420 ext. 1315 or email Communications@publichealthgreybruce.on.ca

 

 

Share this page